Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 258, NWS Lubbock, TX

August 16, 2021Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 16, 2021, 7:22 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 7:22 PM CDT (00:22 UTC)
Expired
Aug 16, 2021, 7:42 PM CDT
In force
20 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KLUB 170022
SVRLUB
TXC107-303-170115-
/O.NEW.KLUB.SV.W.0258.210817T0022Z-210817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
722 PM CDT Mon Aug 16 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Eastern Lubbock County in northwestern Texas...
  Southwestern Crosby County in northwestern Texas...

* Until 815 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Caprock, or 9 miles northeast of Slaton, moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Slaton, Idalou, Ransom Canyon and Buffalo Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3359 10140 3342 10148 3349 10185 3374 10170
TIME...MOT...LOC 0022Z 111DEG 7KT 3354 10153 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WCI
1 follow-up statement
449 
WWUS54 KLUB 170042
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
742 PM CDT Mon Aug 16 2021

TXC107-303-170052-
/O.CAN.KLUB.SV.W.0258.000000T0000Z-210817T0115Z/
Lubbock TX-Crosby TX-
742 PM CDT Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LUBBOCK AND
SOUTHWESTERN CROSBY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3359 10140 3342 10148 3349 10185 3374 10170
TIME...MOT...LOC 0041Z 111DEG 7KT 3355 10157 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:44 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 16, 6:44 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
644 PM CDT Mon Aug 16 2021

.AVIATION...
VFR is expected to prevail through the forecast period with
showers and thunderstorms expected to be in the vicinity of all
three terminal until around midnight. Winds could change quickly
from outflow boundaries from these storms.

&&

.PREV DISCUSSION... /issued 213 PM CDT Mon Aug 16 2021/

SHORT TERM...
Thunderstorms already ongoing and fairly numerous across the Texas
Panhandle in proximity to an upper level short wave trough located
from the Great Lakes to the Panhandle. Meanwhile, further south,
some isolated thunderstorms have developed across the Rolling Plains
in a zone of surface confluence with additional isolated
thunderstorms forming across southeastern New Mexico and the Permian
Basin in an area of weak capping and midlevel monsoonal moisture. Hi-
res models show little agreement with development and evolution of
the precipitation fields this afternoon and tonight, which is not
terribly surprising given the relative weakness to the forcing apart
from the upper trough. In general, think that chance category PoPs
will suffice for tonight to start given the lack of clarity from the
models. With the upper trough progged to move slowly to the
southeast through tonight and Tuesday, the extreme southeastern
Panhandle and Rolling Plains may be more in play to get
thunderstorms than previously anticipated, and have upped PoPs some
there. Will then begin to trim PoPs from north to south with time
from late tonight into Tuesday morning as the trough moves further
east. By Tuesday afternoon, the departing upper trough should allow
for the deeper monsoonal moisture to move back over a larger part of
the forecast with chance PoPs looking reasonable Tuesday afternoon
given the increased moisture and weak capping.

LONG TERM...
There has been a subtle shift to the south for precipitation
chances Tuesday night into Wednesday with the upper level trough
overhead sharpening and becoming more positively tilted, though
the highest POPs remain over the southern Rolling Plains. This
same upper level trough lifts north somewhat on Thursday, stuck
between the area of high pressure building to the north of what
will be left of Fred, and strengthening closed low in the
intermountain west. Deep boundary layer moisture will remain in
place for Thursday with increased instability late Thursday
afternoon and evening. The GFS continues to show upwards of 2000
J/Kg, with the NAM indicating a peak as high as 2500 J/Kg early
Thursday evening in the southern South Plains. There will be a
chance for strong to marginally severe wind gusts from outflow
where storms are able to initiate. Locations on the Caprock will
have slightly cooler air aloft to work with, while the Rolling
Plains will have deeper surface moisture/convergence. It's too
early to pinpoint attm exactly where the strongest convection will
develop.

The upper level trough associated with the Pacific Low sweeps E/NE
Thursday night with drier air gradually mixing down to the surface
through the day Friday. PWATS will drop below 1.25" for the first
time in awhile, though slight chance POPs linger into Saturday
afternoon as the upper level trough drags east. The Bermuda High
centers itself over Texarkana for the end of the weekend into the
beginning of next week, providing warmer temperatures but holding
off precip chances well to our west.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 16, 2:51 AM CDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
251 AM CDT Mon Aug 16 2021

TXZ021>044-170800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
251 AM CDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this
afternoon and tonight. The stronger storms are not expected to be
severe, but will bring the possibility of wind gusts to 55 mph.
Localized heavy rain and minor flooding will also be possible with
some storms because of their slow movement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible much of the week with the highest
probabilities and areal coverage on Tuesday. On any particular day,
if storms develop they will likely be slow moving and bring the
potential for heavy rain with localized flooding concerns.

In the hours before

Special weather statement, Aug 16, 7:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
713 PM CDT Mon Aug 16 2021

TXZ029-030-170045-
Floyd TX-Hale TX-
713 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Floyd
and eastern Hale Counties through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Plainview, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainview, Floydada, Hale Center, Lockney, Petersburg, Aiken and Seth
Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 10127 3383 10153 3383 10169 3412 10190
      3431 10172
TIME...MOT...LOC 0013Z 329DEG 23KT 3408 10168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:07 PM CDTAreal Flood AdvisoryLUBHale, Swisher2 hr
Aug 16, 7:13 PM CDTSpecial Weather StatementLUBHale32 min
Aug 16, 7:51 PM CDTAreal Flood AdvisoryLUBBailey, Lamb99 min
Aug 16, 8:50 PM CDTAreal Flood AdvisoryLUBGarza, Kent, Stonewall3 hr
Aug 16, 8:55 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Lubbock, Lynn3 hr
Aug 16, 9:45 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Hockley, Lubbock, Lynn, Terry2 hr
Aug 16, 11:55 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Hockley, Kent, Lubbock and 3 more4 hr
Aug 17, 12:03 AM CDTAreal Flood AdvisoryLUBBailey, Cochran, Yoakum117 min
Aug 17, 1:43 AM CDTRiver Flood AdvisoryLUBLubbock3 hr
Aug 17, 8:07 AM CDTRiver Flood AdvisoryLUBLubbock7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.